Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 20, 2004, 6:23 PM EST for Hamilton County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2004, 6:23 PM EST (23:23 UTC)
- Expired
- Mar 20, 2004, 7:00 PM EST
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
571 WUUS54 KMRX 202323 SVRMRX TNC065-210000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 623 PM EST SAT MAR 20 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN EAST TENNESSEE * UNTIL 700 PM EST * AT 618 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BIRCHWOOD TO 7 MILES WEST OF MIDDLE VALLEY...OR FROM 11 MILES SOUTH OF DAYTON TO 10 MILES NORTH OF CHATTANOOGA...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MIDDLE VALLEY AROUND 630 PM EST OOLTEWAH AROUND 635 PM EST COLLEGEDALE AROUND 640 PM EST THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. LAT...LON 3539 8495 3518 8546 3501 8505 3528 8493 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:27 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 20, 3:27 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 327 PM EST SAT MAR 20 2004 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... MAIN CONCERN IS THE VERY SHORT TERM...TONIGHT...AS LINE OF THUNDERSTORMS CONTINUES TO PUSH SE INTO MIDDLE TN AND ERN KY. THE MAIN THREAT APPEARS TO BE DAMAGING STRAIGHT LINE WINDS... AND THIS ACTIVITY IS EXPECTED TO WEAKEN UPON ENTERING THE MORE STABLE ATMOSPHERE OVER ERN TN AND SWRN VA...WITH WEAKENING AREA WIDE TOWARD SUNSET. BEEFED UP THE THUNDERSTORM WORDING TO SCATTERED IN MOST AREAS...AND INCLUDED POSSIBLE STRONG WINDS IN GRIDS AND ZFP FOR WRN MOST AREAS. PREVIOUS POP GRIDS OF HIGH LIKELY TO CATEGORICAL LOOKED FINE. THE COLD AIR ADVECTION FOR SUNDAY MAY NOT BE STRONG ENOUGH TO CAUSE TEMPS TO FALL IN THE AFTERNOON...ESPECIALLY IF PARTIAL CLEARING OCCURS IN COMBO WITH DOWNSLOPING NW-N WINDS OFF OF THE PLATEAU. THUS...A BLEND OF MOS OR CLOSER TO MILDER MAX TEMPS LOOKED GOOD FOR SUNDAY. WINDS WILL BE QUITE BRISK LATE TONIGHT INTO SUNDAY...BUT SHOULD STAY BELOW ADVISORY CRITERIA. COLD NIGHT FOR SUNDAY NIGHT...BUT WINDS STAY UP A BIT. THE COLDER NIGHT MAY ACTUALLY BE MONDAY NIGHT WHEN SURFACE HIGH PRESSURE IS LOCATED RIGHT ACROSS THE FORECAST AREA AND PROVIDES VERY LIGHT WINDS. LATER SHIFTS CAN MONITOR THIS AND ISSUE ANY WEATHER STATEMENTS AS NEEDED FOR THE BELOW FREEZING TEMPS FOR A FEW HOURS. .LONG TERM (TUE THRU SAT)...SFC HI PRES SHIFTS E TO WRN ATLANTIC AS UPR LVL FLO BECOMES A BIT MORE ZONAL KEEPING TUE THRU THU DRY WITH MODERATING TEMPS. A WEAK S/WV WITH SOME SFC REFLECTION PRESSES E ACROSS THE FA THU NITE/FRI WITH SOME RETURN MOISTURE IN PLACE FOR LIFTING. THEREFORE WILL INTRODUCE SLGT CHC POP FOR THESE TWO PERIODS AND DRY IT OUT FRI NITE THRU SAT NITE AS THIS FEATURE LIFTS NE INTO THE NERN U.S. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 46 56 30 52 / 70 10 0 0 Knoxville, TN 41 51 26 48 / 80 20 0 0 Bristol, TN 38 47 22 43 / 80 10 0 0 Oak Ridge, TN 40 51 27 47 / 80 10 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG/TH
Hazardous weather outlook, Mar 20, 12:15 PM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1215 PM EST SAT MAR 20 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-211200- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1215 PM EST (1115 AM CST) SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NUMEROUS SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER WESTERN KENTUCKY AND NORTHWEST TENNESSEE...AHEAD OF AN APPROACHING COLD FRONT. THESE SHOWERS AND STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...AND MOVE RAPIDLY SOUTHEAST AT 40 MPH. THIS ACTIVITY SHOULD REACH THE CUMBERLAND PLATEAU AREAS BY MID TO LATE AFTERNOON ...AND AFFECT MUCH OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA THIS EVENING. A FEW STORMS MIGHT REACH STRONG TO SEVERE LEVELS...WITH LARGE HAIL AND STRONG DAMAGING WINDS OF 50 MPH OR GREATER THE MAIN THREATS. HOWEVER...THE ATMOSPHERE OVER EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN PARTS OF NORTH CAROLINA...IS NOT EXPECTED TO BE NEARLY AS UNSTABLE OR FAVORABLE FOR SEVERE STORMS TO OCCUR AS CONDITIONS ARE TO OUR WEST. THUS...WIDESPREAD SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS ARE MAINLY EXPECTED TO AFFECT THE REGION THIS EVENING AND OVERNIGHT...AS THE COLD FRONT MOVES INTO AND THEN EXITS THE AREA BEFORE DAYBREAK SUNDAY. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH SATURDAY)... MUCH COOLER TEMPERATURES WILL BE NOTED SUNDAY BEHIND PASSAGE OF THE COLD FRONT...OTHERWISE A GENERALLY DRY WEATHER PERIOD IS EXPECTED FOR THE REST OF THE WEEKEND AND MUCH OF NEXT WEEK. THUS...HAZARDOUS WEATHER IS NOT EXPECTED TO OCCUR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Local storm report, Mar 20, 5:13 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EST SAT MAR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG WARTBURG 36.10N 84.59W
03/20/2004 MORGAN TN LAW ENFORCEMENT
TREES AND POWER LINES COUNTY WIDE.
&&
XXXThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 4:39 PM EST | Severe Thunderstorm Warning | MRX | Morgan | 36 min |
| Mar 20, 4:59 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Roane | 31 min |
| Mar 20, 6:37 PM EST | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.